Originally Posted by mermaidx7
My doc gave me clonazepam this week to help me sleep better. I am already on Flexiril and prozac but I just am so sick and tired of being sick and tired. I feel like I have no life anymore. I can't even make myself go to the pool and I love to swim and was doing 1/2 mile a few times a week up until about 2 weeks ago. I just can't make myself do much of anything! I bummed today. My hubby said it seems as if this new pill is making me worse. Could it be?
I used Klonopin/Clonazepam which is a benzodiazepine. It is an antsiezure medication and docs commonly prescribe this med for FM patients to help with Restless Leg Syndrome and to help them sleep. I was on it for 3 years and am now weaning off of the med and using Trazadone. Benzodiazepines are considered to be very addictive and you should not stop using them abruptly if you have been using them for an extended period. Like me, you have to "wean" off of them. Klonopin is at the top of the list for being the longest acting benzo type med. Meaning it stays in your system for 18 hours or more, therfore the longer you use this medication the more it builds up in your system and stays there. Usually a medication's "life" is based on how much you lose in your urine. That's why you may hear the term "this medication has a long "half-life", meaning it isn't lost through body waste and more than half of the medicine's compound stays in your system. For instance Lortab is a short acting med and only stays in your system for little more than 4 hours, if that. Okay, I have the information about the ADVERSE side effects you can experience from this medication listed. This list is usually given out to you when you first buy your meds. So incase you didn't keep your information paper, I have it here for you. Now remember these are considered ADVERSE side effects, and truthfully there are some words and terms there that I have no idea what they mean! But as with any med, you have to give it at least 2 weeks sometimes longer before you notice any benefits from it, or that the side effects aren't going to subside and maybe this med isn't for you. But you really need to allow it it's "breaking in" time. It's not fair to yourself if you don't give it time, unless of course you are having such awful side effects that make you feel you need to go to the emergency room, of course then you want to stop the med immediately.
Personally, for me, it worked wonders, and I don't recall any side effects. The reason I'm coming off of it after so long is at the recommendation of my Psyciatrist. The med can make you feel a little bit of a "hang over" effect in the morning, and plus, I have been on it for a long time.
You didn't mention what dosage you were on. It comes in doses as low as .125mg. Then it goes to .25mg, .5mg, 1mg and 2mg. I started on .5mg then after one year I bumped up to 1mg. 2mg of this med is considered a high dose. It may be that you are on too high of a dose. The only thing I would think that would be interfering with Clon. would be the Prozac. For some people meds like Prozac don't mix well with benzo meds. I used Flexeril and Klonopin together for awhile. Flexeril just didn't work for me. But Flexeril also has sedative tendencies as does Paxil. So you may have too many sedative type meds there. You are taking the Klonopin only at bedtime right? If not, that really should be the only time to take it. It's not meant for FM's to use throughout the day, usually prescribed once a day at bedtime. Oh and I keep using the word Klonopin because that is the brand name of Clonazepam and it's just easier to spell!
If this med turns out not to be for you, I would suggest Trazadone. It is also given for sleep. It's usually given at a higher mg, but it isn't as sedatiting. Also, how is the Prozac working for you? I would like to mention a different med, Lexapro. It is also an anti-d but it also helps with anxiety. So for me, I use Lexapro and Trazadone as my anti-D and my sleep medication. I hate anti-D's used simply for Fibro, I have my own issues with them, but I have been dx'd with major depression so...Lexapro is good for me since I also have GAD (generalized anxiety disorder).
So, I've given you the list of side effects and some alternative meds you may want to check out incase you are still having problems. Please remember that this list is not meant to scare you. It comes right from the drug manufacturer and you know they have to list every possible side effect to satisfy the FDA, so don't be scared off by them. Like I said, there are words there that I have never heard of! And these are the EXTREME side effects. It is normal to experience some side effects when first using any new medication.
Bottom line, these medications are meant to change how our brain functions and "get it back on track", and since everyone's brain is unique, so are their reactions to many of these type meds. What works for me may not work for you, and vise versa. You will probably get many different answers to your question, but that's good, because it opens you up to more information and experience about this medication.
Good luck hun, and post back to let us know how it goes for you.
The most frequently occurring adverse reactions to clonazepam are referable to CNS depression. Drowsiness occurs in approximately 50% of patients and ataxia in approximately 30%. In some cases, these may diminish with time. Behaviour problems have been noted in approximately 25% of patients and increased salivation in 7%.
Others, listed by system, are:
CNS: (Central Nervous System)
Alterations in behaviour, which have been variously reported as aggressiveness, argumentative behaviour, hyperactivity, agitation, depression, euphoria, irritability, forgetfulness and confusion. These behavioural reactions are particularly likely to occur in patients with a prior history of psychiatric disturbances and are known to occur in patients with chronic seizure disorders.
Other adverse reactions involving the CNS have included nystagmus, unsteady gait, slurred speech, dysarthria, vertigo, insomnia, and diplopia. Isolated reports of akinesia, hemiparesis, tremor, hypotonia, headache and choreiform movements have been received. Minor changes in EEG patterns specifically low-voltage fast activity.
Increased salivation, nausea, vomiting, anorexia, constipation, diarrhea, encopresis, dry mouth, increased appetite, abdominal pain, hepatomegaly.
Genitourinary: (I don't even know WHAT this IS!)
Rare instances of dysuria, nocturia, incontinence, urinary retention, enuresis.
Integumentary: (THIS either!)
Nonspecific erythematous, papular and maculopapular rashes, swelling of the face and eyelids, urticaria, pruritus. Hirsutism and hair loss have also been reported, but drug relationship has not been established.
Musculoskeletal: (Now THIS is familiar!
Muscle weakness, low back pain.
Hypersecretion in the upper respiratory passages, rhinorrhea, dyspnea, respiratory depression.
Hematopoietic: (I think this is referring to the blood)
Anemia, leukopenia (WBC below 4000/mm(3)), thrombocytopenia, eosinophilia.
Slight, transient elevations of transaminase and alkaline phosphatase.
Miscellaneous: (I know what this is too! LOL)
Palpitations, coated tongue, dehydration, fever, lymphadenopathy, weight gain or loss, changes in libido, gynecomastia, hallucinations, dysdiadochokinesis, coma, aphonia.